Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2008) 18 P33

189 views


Hillingdon Hospital, London, UK.


We report the case of a 59-year-old male who presented complaining of several weeks of tiredness, poor appetite and dizziness on standing. He had been treated with flucloxacillin by his GP for otitis externa one week earlier.

In 1982, he was diagnosed with nasopharyngeal carcinoma in Hong Kong, which was treated by radical dissection and radiotherapy.

On examination, his standing and lying blood pressure were 150/100 and 110/90 respectively. There was no mastoid or sinus tenderness. Hormonal evaluation showed a free thyroxine 17.2 pmol/l (normal range 9–22.7 pmol/l), TSH 0.2 mU/l (NR 0.35–5), random cortisol <50 nmol/l (NR>100), ACTH<5 ng/l, FSH 1.7 U/l (NR 3–20), LH 0.1 U/l (NR 1.2–8.6), testosterone <0.6 nmol/l (NR 6.1–27.1) and a prolactin level of 474 mU/l (NR<100). He was immediately commenced on hydrocortisone followed by thyroxine for treatment of hypopituitarism.

MRI of the head on admission revealed a nasopharyngeal mucocoele and a haemorrhagic lesion in the pituitary stalk. He was then transferred to a neurosurgical unit where he underwent biopsy of this lesion via an endoscopic sphenoidectomy. This revealed no recurrence of previous nasopharyngeal tumour. He also had a whole body CT scan which only revealed a small nodule on the left lobe of thyroid gland.

A repeat Pituitary MRI four months later revealed the pituitary stalk haemorrhage had completely resolved.

Pituitary apoplexy is commonly due to ischaemia or necrosis for example infarction of a pituitary adenoma. We believe this is the first report and MRI images of pituitary stalk haemorrhage.

Volume 18

3rd Hammersmith Multidisciplinary Endocrine Symposium 2008

Hammersmith Hospital 

Browse other volumes

Article tools

My recent searches

No recent searches.

My recently viewed abstracts